Hypervitaminosis A

Hypervitaminosis A usually results from chronic and excessive intake, generally for weeks or months together, of preformed vitamin A (as retinol or its esterified form). Excessive use of food supplements containing vitamin A, or food fads of intake of organ meat may be the cause. Toxicity is produced with chronic intake of 6000μg of vitamin A in children, and 15000μg of vitamin A in adults.

Josephs HW first described the condition of hypervitaminosis A in 1944.

Symptoms of hypervitaminosis A may subside rapidly on withdrawal of vitamin, but the rate at which improvement takes place depends upon the amount of vitamin A already built up in the tissues. Hypervitaminosis A may prove fatal in extreme cases. Hypervitaminosis A has no antidote. Thus, prevention plays an important role to avoid toxicity.

Except for vitamin A, toxicity from excess intake of vitamins, in general, is less common. Excessive intake of carotene (precursor of vitamin A) may lead to pigmentation of skin (hypercarotenosis). This gets reduced and fades away when intake of carotene is reduced.

 

 

References

Kliegman Robert M, Stanton Bonita F, St Geme III Joseph W, Schor Nina F. Nelson Textbook of Pediatrics Twentieth Edition Volume 1. Elsevier 2016. P 320- 321.

Litwack Gerald. Vitamins and Hormones- Advances in Research And Applications Volume 66. Academic Press Elsevier Science USA 2003. P 522.

Manaster BJ, May David A, Disler David G. Musculoskeletal Imaging Fourth Edition. Mosby Elsevier 2013. P 339.

Alfin- Slater Roslyn B, Kritchevsky David. Nutrition and the Adult: Micronutrients. Plenum Press 1980. P 178.

Bonakdarpour Akbar, Reinus William R, Khurana Jasvir S. Diagnostic Imaging of Musculoskeletal Diseases- A Systematic Approach. Springer Science+Business Media LLC 2010. P 47- 48.

Caballero Benjamin. Guide to Nutritional supplements. Elsevier Ltd Oxford UK 2009. P 446.

Burtis Carl A, Ashwood Edward R, Bruns David E. Tietz Textbook of Clinical Chemistry and Molecular Diagnostics Fifth Edition. Elsevier Saunders 2012. P 903.

Coley Brian D. Caffey’s Pediatric Diagnostic Imaging Twelfth Edition Volume 1. Elsevier Saunders 2013. P 1531.

https://www.ncbi.nlm.nih.gov/pubmed/665178

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4655642

http://adc.bmj.com/content/archdischild/31/157/229.full.pdf

Josephs HW. Amer. J. Dis. Child.1944; 67: 33.

Patient may present with symptoms such as

  • Headache.
  • Anorexia.
  • Vomiting.
  • Desquamation of skin.
  • Seborrhoea.
  • Cheilosis (fissuring at the angle of mouth).
  • Coarse hair.
  • Alopecia.
  • Swelling of bones.
  • Diplopia (double vision).
  • Irritability.

Young children may have

  • Lack of gain in weight.
  • Pruritus (itching).
  • Bulging fontanelles.

Acute hypervitaminosis A (such as consumption of a single large dose of 30- 60 mg of vitamin A) may lead to

  • Nausea.
  • Vomiting.
  • Drowsiness.

Less commonly, there may be diplopia, cranial nerve palsies, and symptoms suggestive of pseudo-tumour cerebri.

Severe congenital malformations may occur in infants of mothers who have consumed high doses for treatment of cancer or acne, during the first trimester of pregnancy. These malformations result in spontaneous abortion and birth defects in newborn.

Excessive intake of carotenes is not associated with toxicity but may result in yellow colouration of skin (carotenodermia) and raised serum levels (carotenaemia). It disappears when intake is reduced.

Hypervitaminosis A is usually caused by chronic and excessive intake, generally for weeks or months together, of preformed vitamin A (as retinol or its estrified form). Excessive use of food supplements containing vitamin A, or food fads of intake of organ meat may be the cause.

Excessive intake of carotenes is not associated with toxicity but may result in yellow colouration of skin (carotenodermia) and increased serum levels (carotenaemia).

Acute hypervitaminosis A may result due to consumption of a single large dose of about 30- 60 mg of vitamin A.

Besides clinical symptoms, patient may have clinical signs such as

  • Bone abnormalities.
  • Swelling of bones.
  • Hepatomegaly.
  • Splenomegaly.
  • Raised intracranial pressure.
  • Stupor.
  • Limited body movement.
  • Cirrhosis of liver.

Young children with acute hypervitaminosis A may show papilloedema and symptoms suggestive of pseudo-tumour cerebri.

Infants of mothers, who consumed excess of vitamin A for treatment of cancer or acne, may show craniofacial abnormalities.

Radiographs may show hyperostosis affecting long bones, especially affecting middle of the shafts. It is different from cortical hyperostosis.

Serum levels of vitamin A are raised.

There may be hypercalcaemia.

Excessive intake of carotenes may produce yellow colouration of skin (carotenodermia) and increased serum (carotenaemia) levels. This is more significant in children with liver disease, hypothyroidism, or diabetes mellitus. 

There is no antidote for hypervitaminosis A.

Symptoms of hypervitaminosis A may subside rapidly on withdrawal of vitamin, but the rate at which improvement takes place depends upon the amount of vitamin A already built up in the tissues. Hypervitaminosis A may prove fatal in extreme cases. Thus, prevention plays an important role in avoiding toxicity.

  • PUBLISHED DATE : May 15, 2017
  • PUBLISHED BY : DEEPAK CHANDRA
  • CREATED / VALIDATED BY : Dr. S. C. Gupta
  • LAST UPDATED ON : May 15, 2017

Discussion

Write your comments

This question is for preventing automated spam submissions
The content on this page has been supervised by the Nodal Officer, Project Director and Assistant Director (Medical) of Centre for Health Informatics. Relevant references are cited on each page.